Hail, Deuel
- When
- August 9, 7:20 PM MST
- Where
- Deuel County, 3.71 mi W of Chappell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.090, -102.540
A surface trough extended south through western Nebraska on August 9th. Deep moisture was in place and resulting thunderstorms produced heavy rainfall, several wind and hail reports as the thunderstorms moved east across western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A surface trough extended south through western Nebraska on August 9th. Deep moisture was in place and resulting thunderstorms produced heavy rainfall, several wind and hail reports as the thunderstorms moved east across western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 PM CDT MON AUG 9 2010 .SYNOPSIS... UPPER LEVEL RIDGE CENTERED OVER THE SE CONUS...WITH A TROF DIGGING INTO THE PAC NW. THIS PLACES THE HIGH PLAINS IN SOUTHWEST FLOW. A SHORT WAVE TROF IS CROSSING THE ROCKIES THIS AFTERNOON...WITH CONTINUING WARM MOIST AIR AHEAD OF IT...ACROSS THE PLAINS. AT THE SURFACE A NEARLY STATIONARY EAST/WEST BOUNDARY CONTINUES NEAR THE NEB/KS BORDER. && .SHORT TERM... FORECAST CONCERNS FOCUS ON POPS/PRECIP AMOUNT TONIGHT...THEN HEAT FOR MID WEEK. MAIN TROF ANALYZED ON H20 VAPOR IMAGERY CROSSING THE ROCKIES ATM...WILL CONTINUE TO TREK NE TOWARDS THE CWA. AHEAD OF THE TROF IS RICH MOISTURE WITH DEW PTS IN THE 60S AND LOW 70S...ALONG WITH TEMPS IN THE 80S TO LOWER 90S. THIS COMBINES WITH SOME STEEP LAPSE RATES TO PRODUCE CAPE VALUES GREATER THAN 3K J/KG BASED ON LATEST LAPS DATA. ALSO SEEING A WIND SHIFT LINE AND SOME CONVERGENCE ACROSS THE EASTERN PANHANDLE OF NEB. THIS BOUNDARY AND RICH MOISTURE HAS ALLOWED FOR SOME ISOLD STORMS TO DEVELOP ALREADY. EXPECT THIS ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE WHEN THE MAIN TROF ARRIVES. SOME SEVERE WEATHER IS POSSIBLE ALTHOUGH WITH A WEAKLY SHEERED ENVIRONMENT PRESENT NOT EXPECTING A MAJOR OUTBREAK. MAIN THREAT IS FOR WINDS AND HAIL...HOWEVER NEAR THE BOUNDARY...WHICH IS BEGINNING TO LIFT NORTH AS A WARM FRONT TOWARDS THE I80 CORRIDOR...AN ISOLD TOR CANNOT BE RULED OUT. OVERNIGHT THE STORMS EXPECTED TO CONGEAL INTO A COMPLEX. WITH PW/S NEARING 2 INCHES...EXPECT SOME HEAVY RAIN. PLACEMENT OF THE COMPLEX VARIES BY THE DIFFERENT MODELS FROM WESTERN...TO CENTRAL NEB. IF THE TRACK GOES MORE CENTRAL...THEN PORTIONS OF N CENTRAL WILL NEED TO BE WATCHED CAREFULLY FOR FLASH FLOODING. WARM FRONT EXPECTED TO PUSH NORTHEAST AS RIDGE RETROGRADES WEST. THIS WILL PUSH ACTIVITY MAINLY TO THE NORTH AND PUT WESTERN AND N CENTRAL NEB BACK IN MORE ZONAL FLOW. AFTER SOME LINGERING CHANCES TOMORROW...WAVE SLIDES EAST AND THE HEAT TURNS ON. BY WED AND THURS...HIGHS PUSH IN THE MID AND UPPER 90S. UPPER LEVEL DISTURBANCES SHOULD PUSH ACROSS TO THE NORTH WITH MOST OF THE CWA DRY...AS NEXT COLD FRONT DIPS INTO THE PAC NORTHWEST FOR THURS. .LONG TERM... MED RANGE OPERATIONAL AND ENSEMBLE GUIDANCE IN MUCH BETTER AGREEMENT THAN 24 HOURS AGO...THOUGH SCENARIO WITH RETROGRADING NW TROF INTO REX PATTERN HAS BEEN SQUASHED. COOL DOWN FOR THE CWA AND ADJACENT PLAINS LOOKING BETTER WITH LARGE SCALE TROF DROPPING FROM THE HIGH LATITUDES INTO NC CONUS THIS WEEKEND. FRIDAY STILL THE MOST PROBLEMATIC WITH TIMING OF THE INITIAL COLD FRONT THROUGH THE HIGH PLAINS INTO THE MO VALLEY REGION. GFS MOST DRASTIC CHANGE FROM 24 HOURS AGO...BUT IS STILL ON THE SLOWER SIDE OF MODEL GROUPINGS. THE FASTER SOLN WOULD DROP TEMPERATURES ON FRIDAY WELL INTO THE 80S WITH ISENTROPIC LIFT AIDING IN AFTERNOON CONVECTION FRIDAY AS WELL. FAVORED SOLN FROM HPC IS WITH THE FASTER SOLN BACKED UP BY ENSEMBLE GROUPINGS AND TWEAKED FORECAST DOWN A FEW DEGREES FOR FRIDAY ADJUSTED WINDS FOR AN AFTERNOON FROPA. MAY BE SOME DAY 2 FROPA UPSLOPE PCPN IN THE SOUTHWEST ON SATURDAY...BUT OTHERWISE A COOLER AND DRIER FORECAST...ESPECIALLY HUMIDITY WISE...WILL BE ON TAP. && .AVIATION... CONVECTION BLOOMING ACROSS THE HIGH PLAINS THIS AFTERNOON AND THIS TREND SHOULD CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS. CONFIDENCE HIGHEST FOR A THUNDERSTORM IN VCNTY OF KLBF TERMINAL TOWARD THE MIDDLE TO LATE EVENING HOURS...WITH LESS CONFIDENCE OF A STORM IN VCNTY OF KVTN HAVE ONLY PLACE A PROB 30 GROUP. THESE STORMS WILL ALL HAVE THE CAPABILITY OF PRODUCING LOWERED FLIGHT CONDITIONS IN HEAVY RAIN...POSSIBLY SMALL HAIL AND DANGEROUS WIND CONDITIONS. THE CONVECTIVE ACTIVITY MAY PERSIST IN THE VCNTY OF THE KLBF TERMINAL WELL INTO THE EARLY MORNING HOURS. VFR CONDITIONS ARE EXPECTED BY SUNRISE ACROSS THE REGION...THOUGH HEAVY RAINFALL MAY LEAD TO LIGHT FOG FORMATION IN THE PLATTE RIVER VALLEY AS WINDS BECOME LIGHT AND VARIABLE TOMORROW MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/SHORT TERM...MASEK LONG TERM/AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT MON AUG 9 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-102100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT MON AUG 9 2010 /251 PM MDT MON AUG 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND EARLY MORNING HOURS. MODERATE INSTABILITY IS IN PLACE WHICH WILL ALLOW MANY OF THESE STORMS TO PRODUCE HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. LOWER AND MIDDLE WIND FIELDS ARE ONLY MARGINAL FOR SEVERE WEATHER PRODUCTION AND ONLY A FEW STORMS ARE EXPECTED TO PRODUCE DAMAGING WIND GUSTS AND LARGER HAIL. THIS AREA LOOKS TO BE LIMITED TO AREAS WEST OF HIGHWAY 83 THIS EVENING. THUNDERSTORM COVERAGE IS EXPECTED TO EXPAND ACROSS THE SANDHILLS AND NORTH CENTRAL NEBRASKA OVERNIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT...THOUGH A FEW STORMS WILL BE CAPABLE OF SMALL HAIL AND 40 MPH WIND GUSTS. LOCALIZED FLOODING MAY BE POSSIBLE IN AREAS THAT RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS...MAINLY ALONG AND EAST OF HIGHWAY 183 IN NORTH CENTRAL NEBRASKA...WITH NORTHERN HOLT COUNTY BEING MOST FAVORABLE FOR EXCESSIVE RUNOFF OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY EAST OF A LINE FROM SPRINGVIEW TO CURTIS. A STRONG TO SEVERE STORM IS POSSIBLE OVER BOYD...HOLT AND WHEELER COUNTIES. THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 600 PM CDT MON AUG 9 2010 NEZ058-092345- PERKINS NE- 500 PM MDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 545 PM MDT... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRANT...MOVING NORTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... WILD HORSE SPRING AROUND 505 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY RAIN 1 W ELLSWORTH 42.06N 102.31W
08/09/2010 M1.50 INCH SHERIDAN NE PUBLIC
MEMBER OF GENERAL PUBLIC MEASURED 1.50 INCHES OF RAINFALL
SINCE 600 PM CDT.
0654 PM HEAVY RAIN ELLSWORTH 42.06N 102.29W
08/09/2010 M2.00 INCH SHERIDAN NE PUBLIC
MEMBER OF THE PUBLIC WENT OUTSIDE AND MEASURED 2.00
INCHES OF RAIN THAT HAS OCCURRED SINCE 600 PM CDT.
&&
CARMELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 10 NNE ELLSWORTH 42.19N 102.21W
08/09/2010 M2.00 INCH SHERIDAN NE PUBLIC
&&
CARMELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN ELLSWORTH 42.06N 102.29W
08/09/2010 M1.68 INCH SHERIDAN NE CO-OP OBSERVER
STORM TOTAL RAINFALL THROUGH 800 PM CDT HAD BEEN 1.68
INCHES.
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 821 PM CDT MON AUG 9 2010 NEZ094-100200- WESTERN CHERRY NE- 721 PM MDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL 800 PM MDT... AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MOTHER LAKE...OR 34 MILES WEST OF MULLEN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER... INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD... ROUND LAKE... HIGHWAY 61 MILE MARKER 170... HIGHWAY 61 MILE MARKER 190... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported winds up to 65 mph with very heavy rain and visibility at 100 yards.
A spotter reported 2 1/3 inch diameter tree limbs down in Arthur.
The public reported large mature ash trees downed in Halsey and in the Nebraska National Forest. Highway 86B was closed into the Halsey Forest due to tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248896, 248899, 248897, 248901.